Ms. J. is obese and the extra weight pushing against her lungs can make her feel even more short of breath sitting her up in high fowlers will assist with her chest expansion. She definitely feels like she cannot catch her breath, and this causes anxiety for anyone who feels like they are gasping for air which she is. Ms. J needs continuous cardiac monitoring, O2 monitoring, blood pressure monitoring, frequent assessments with reassessments, oxygen therapy, lab work to be drawn. With the monitoring systems available in the units and ERs we can monitor her BP every 5 minutes or even more frequently. Morphine could be used and help her settle a little and not panic, in attempt to decrease her elevated respiratory rate, but it may drop her blood pressure further. Lasix will pull some of the fluid off of her lungs, but what is her kidney function and can she eliminate this extra fluid? Lasix can also lower blood pressure but in her clinical presentation it is more important to alleviate the fluid build up in her lungs than risk a very insignificant possible drop in her blood pressure. She has COPD considering her History with sleep apnea and an 80 pack year history. The Metoprolol may help with the heart rate, but this too could affect the blood pressure(BP) and cause it to drop lower. Vasotec I would hold this because her BP cannot tolerate it, unless more aggressive interventions are taken. Considering she will be in an ICU we could use Dopamine gtt. or Levophed gtt. if we needed to aggressively get her heart rate down with another blocking agent given IV, without compromising her BP and system perfusion. This is when we need to consider what is her mean arterial pressure(MAP) is she perfusing…? I would hope that by the time she got up to the ICU she had some form of O2 therapy in place, she most likely needs a breathing treatment also and possible BiPap if the O2 via nasal cannula is not helping at 6 LPM. All of this depends are her clinical presentation and vital signs.
Causes of Congestive heart failure can be caused by multiple other conditions; 1. Heart attack=damage to the heart muscle. 2. Coronary Artery Disease(CAD)=Cholesterol build up and narrowing. 3. Arteriosclerosis=hardening of the arteries loss of elasticity. 4. Cardiomyopathy=enlarged heart thickened. 5. Hypertension=which leads to narrowed arteries that are less elastic and it becomes more difficult for the blood to travel throughout your body. If the patient is aware of a possible potential development of heart failure they may be more interested in preventing it. The most important prevention of heart failure is patient education from a young age with consistency. Knowing a patient’s family heart history can help with prevention measures. Medical management with the proper medications and education is the start for treating failure patients with strong history. Keeping blood pressure and cholesterol under control helps in the long run. Education and care is an absolute to reach many patients.
As nurses, we need to monitor closely and communicate with our pharmacists when a patient seems to be suffering from polypharmacy issues. Many patients have multiple hospital visits each year and may be seen by a different attending physician at each visit, if they are returning patient’s it is important to take their complete medication history at every admission. And good discharge instructions with what to continue taking and what to stop taking.
Some studies have found that up to 11% of patients experience symptoms associated with Drug-Drug Interactions(DDIs) and that DDIs are responsible for up to 2.8% of hospital admissions. Research has also shown that DDIs are associated with increased health care use. 1% of all hospital admissions are caused by DDIs (Mateti, et al. 2011).
I NEED YOU TO COMMENT FROM THIS POST, 150 WORDS NEEDED AND A REFERENCE PLEASE